Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

HIV Drug ResistanceHIV Drug Resistance
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Can I get reinfected if on Atripla?
Nov 22, 2008

I've been on Atripla for a year now. My viral load has been undetectable for at least 9 months and my CD4 count is almost 900. If I get infected with another HIV virus, will the drug in me stop the virus from multiplying and therefore allow the new virus to die? As I understand it, the virus can only multiply once inside a cd4 cell...but if it can't multiply then shouldn't it die? Thanks.

Response from Dr. Sherer

It is well documented that secondary infection with HIV can occur, i.e., a person with HIV can acquire a second virus. It is also well-documented that a person who has wild-type virus, i.e. virus with no mutations, can be super infected with a second virus that does have drug resistance mutations. In that case, a patient, like yourself, who is well-controlled on their current ART regimen could suddenly lose the ability to control the virus due to the drug resistant virus, and a change in treatment would be required.

For this reason, HIV clinicians advise their patients to continue to follow safer sex guidelines, both to protect their own health and to prevent the transmission of HIV to others.

It is correct that HIV replicates intracellularly, but it is not correct that it 'dies' if it is unable to do so. Once HIV has gained entry into the DNA of a host cell, it can remain dormant for many years, until such tims as the cell is stimulated or activated, at which time HIV replication will occur.

I urge you to talk to your doctor about your concerns, and this response.


Previous
1 day of weird work schedule
Next
Discordant Genotypes - which meds ?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement